Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 121, NWS Springfield, MO

June 28, 1999Dade County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 28, 1999, 5:23 AM CDT for Dade County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1999, 5:23 AM CDT (10:23 UTC)
Expired
Jun 28, 1999, 9:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Dade County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1696 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1696 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 281024
FFWSGF
MOC057-281430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 AM CDT MON JUN 28 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DADE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 930 AM CDT

* AT 520 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL IN NORTHWEST DADE COUNTY
  MOVING SOUTHEAST AT 30 MPH.  DOPPLER RADAR WAS ESTIMATING
  BETWEEN TWO AND THREE INCHES OF RAIN WITHIN THE PAST TWO HOURS WITH
  THESE STORMS.

* AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE THROUGH
  630 AM...WITH FLOODING EXPECTED TO DEVELOP.

HEAVY RAIN WILL CAUSE FLASH FLOODING OF LOW LYING AREAS.  FLASH FLOODS
CAN CAUSE SERIOUS INJURY OR DEATH WHEN DRIVING THROUGH LOW WATER
CROSSINGS.  IF YOUR VEHICLE IS THREATENED BY RISING WATER...ABANDON IT
QUICKLY AND MOVE TO HIGHER GROUND.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:55 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 28, 3:55 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT MON JUN 28 1999

*** HAVE DECIDED TO CANCEL THE FLASH FLOOD WATCH FOR THIS MORNING
WHEN THE NEW SET OF ZONES IS ISSUED: HEAVY RAINFALL HAS ALREADY
CAUSED FLOODING TO DEVELOP OVER MOST OF THE COUNTIES I WAS PLANNING
ON INCLUDING IN THE NEW WATCH.  WSFO SAINT LOUIS: AN UPDATED SET OF
WORK ZONES HAS BEEN ISSUED. ***

MAIN FORECAST CONCERNS TODAY INCLUDE:
WHERE TO PLACE FLASH FLOOD WATCH THIS MORNING
CAN WE LEAVE POPS OUT SOMEWHERE TONIGHT/TUESDAY?
TEMPERATURES

WEATHER IS QUITE ACTIVE THIS MORNING ACROSS THE FORECAST AREA: AREA
OF THUNDERSTORMS EXTENDED FROM CENTRAL MISSOURI INTO NORTHEAST
KANSAS WITH HEAVY RAINFALL AND ISOLATED SEVERE WEATHER. DEWPOINTS IN
THE MIDDLE AND UPPER 70S ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA WITH UPPER 60S NORTH. MORE THUNDERSTORMS WERE LOCATED FROM
NEBRASKA TO SOUTH DAKOTA.

SIMILAR TO PAST NIGHTS...THE SHORT RANGE MODELS ARE IN GOOD
AGREEMENT WITH THE GENERAL FLOW PATTERN. THE DIFFERENCES APPEAR IN
THE STRENGTH OF THE INDIVIDUAL WAVES (ETA IS THE STRONGEST AND AVN
THE WEAKEST) AND IN THE PRECIPITATION FIELDS. WILL FOLLOW THE ETA
OUTPUT FOR REASONS GIVEN BELOW...

FIRST...FRONTAL BOUNDARY WILL MOVE THROUGH THE FORECAST AREA TODAY
AND PAY A BRIEF VISIT TO NORTHERN ARKANSAS BEFORE RETURNING NORTH
TUESDAY NIGHT/WEDNESDAY. NGM AND AVN PUSH THIS BOUNDARY INTO CENTRAL
ARKANSAS...WHICH IS PROBABLY OPTIMISTIC CONSIDERING THE DISTANCE
FROM THE SIGNIFICANT DYNAMICS.

ALSO...PREVIOUS REASONING THAT FORECAST AREA WOULD EXPERIENCE A RAIN
FREE PERIOD TONIGHT AND TUESDAY IS BECOMING LESS LIKELY WITH EACH
MODEL RUN. WHILE THERE WILL LIKELY BE A BREAK FROM THE RAIN LATE
THIS MORNING INTO THIS AFTERNOON...THUNDERSTORMS IN NEBRASKA SHOULD
ARRIVE BY DINNER TIME. SOUTHERLY WINDS REDEVELOP OVER EASTERN KANSAS
BY MIDDAY TUESDAY WHICH SHOULD PRODUCE PRECIPITATION OVER WESTERN
SECTIONS LATE IN THE AFTERNOON. ANOTHER FACTOR AGAINST A NO POP
FORECAST IS THE POSSIBILITY OF ANOTHER MCS TONIGHT IN KANSAS AND
OKLAHOMA THAT COULD AFFECT SOUTHERN MISSOURI.

SO...WILL KEEP AT LEAST CHANCE POPS IN THE FORECAST THROUGH TUESDAY.
FLASH FLOOD WATCH CURRENTLY IN EFFECT FOR CENTRAL MISSOURI WILL BE
CONTINUED UNTIL NOON. WILL NOT SPECULATE ON THE COUNTIES IN THE WATCH
HERE AS THERE MAY BE LAST MINUTE CHANGES MADE BASED ON RADAR TRENDS.

SHOULD SEE A FAIRLY WIDE VARIATION IN TEMPERATURES FROM NORTH TO
SOUTH TODAY: CAPPING INVERSION OVER THE EXTREME SOUTHWEST CORNER OF
THE FORECAST AREA SHOULD CONTINUE TO SUPPRESS CONVECTION...BUT
MIDDLE AND HIGH CLOUDS WILL STILL OCCUR IN THOSE AREAS. WILL LEAN
HEAVILY ON ETA 2M TEMPERATURES THIS MORNING.

SGF TE 082/066 077/065 080 087433
JLN EE 086/068 077/065 084 084334
VIH TE 075/063 075/062 077 08+533
UNO TE 083/067 080/065 080 086433

SUTTON

In the hours before

Local storm report, Jun 28, 12:10 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 AM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    15 SW VERSAILLES          MO    WIND DAMAGE
06/27/99   MORGAN                          TREE BLOWN DOWN ONTO
                                           RESIDENCE IN IVY BEND
                                           AREA ALONG
                                           MORGAN/CAMDEN COUNTY
                                           BORDER.
Local storm report, Jun 28, 12:10 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 AM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    15 SW VERSAILLES          MO    WIND DAMAGE
06/27/99   MORGAN                          TREE BLOWN DOWN ONTO
                                           RESIDENCE IN IVY BEND
                                           AREA ALONG
                                           MORGAN/CAMDEN COUNTY
                                           BORDER.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:33 PM CDTSevere Thunderstorm WarningSGFCedar62 min
Jun 27, 10:58 PM CDTSevere Thunderstorm WarningSGFBenton37 min
Jun 27, 11:30 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan45 min
Jun 27, 11:32 PM CDTFlash Flood WarningSGFBenton, Morgan4 hr
Jun 28, 12:04 AM CDTFlash Flood WarningSGFMiller4 hr
Jun 28, 1:00 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede30 min
Jun 28, 1:56 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon59 min
Jun 28, 2:27 AM CDTTornado WarningSGFVernon48 min
Jun 28, 2:30 AM CDTSevere Thunderstorm WarningSGFCedar55 min
Jun 28, 2:58 AM CDTSevere Thunderstorm WarningSGFBarton, Dade62 min
Jun 28, 3:22 AM CDTFlash Flood WarningSGFBenton, Hickory, St. Clair6 hr
Jun 28, 3:22 AM CDTFlash Flood WarningSGFCedar, Vernon6 hr
Jun 28, 8:48 AM CDTFlash Flood WarningSGFCedar, Dade, St. Clair, Vernon6 hr
Jun 28, 8:48 AM CDTFlash Flood WarningSGFBenton, Hickory6 hr
Jun 28, 9:52 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade53 min
Jun 28, 10:34 AM CDTFlash Flood WarningSGFBarton, Jasper3 hr
Jun 28, 10:34 AM CDTFlash Flood WarningSGFNewton3 hr
Jun 28, 10:47 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton48 min
Jun 28, 2:59 PM CDTFlash Flood WarningSGFBenton6 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.